Thrombocytopenia induced by dabigatran: two case reportsReportar como inadecuado




Thrombocytopenia induced by dabigatran: two case reports - Descarga este documento en PDF. Documentación en PDF para descargar gratis. Disponible también para leer online.

BMC Neurology

, 17:124

Cerebrovascular disease and stroke

Abstract

BackgroundVitamin K inhibitors e.g. warfarin and indirect thrombin inhibitors e.g. heparin are widely used to prevent thromboembolic disorders e.g. myocardial infarction, venous thromboembolism, and stroke. These agents have been mainstays of anticoagulation for people older than 60 years. However, their administration is associated with a risk of bleeding and requires careful monitoring of patients. Novel oral anticoagulants NOACs, such as dabigatran, are significantly safer in preventing thromboembolism than warfarin and heparin sporadically causes thrombocytopenia and are more specific for their target protein, thrombin. The major advantage of dabigatran, a direct thrombin inhibitor, is that it reversibly inhibits both free and clot-bound thrombin by tight binding affinity and the predictable pharmacodynamic effect. A few studies, however, reported that dabigatran can cause thrombocytopenia, although the underlying mechanism remains unclear. Thus, an antidote for dabigatran was developed to prevent thrombocytopenia.

Case presentationIn this report, we discuss two cases of thrombocytopenia and purpura after dabigatran treatment. A 73-year-old man showed hemorrhagic necrotic skin lesions on his neck and right hand. He was administered dabigatran 220 mg-day for cerebral infarction for three days and his platelet count decreased abruptly 6000-μL. This suggested that dabigatran had caused thrombocytopenia and purpura; therefore, dabigatran administration was discontinued. The results of a blood test, performed 14 days after stopping dabigatran treatment, showed that the platelet count had recovered to the normal range of more than 150,000-μL. A 75-year-old woman had taken warfarin continuously for 8 years. However, she had a new cerebral infarction. Therefore, warfarin treatment was replaced with dabigatran 300 mg-day. Her platelet count decreased 41,000-μL significantly and dabigatran treatment was discontinued. The blood test results show that platelet counts gradually recovered to the normal range.

ConclusionsDabigatran application may cause bleeding; therefore, careful monitoring during dabigatran treatment is required to prevent thrombocytopenia. An explanation is that the interaction of dabigatran with thrombin, because of its strong binding affinity, may cause the observed thrombocytopenia.

KeywordsDabigatran Factor Xa inhibitor Thrombin inhibitor Thrombocytopenia AbbreviationsINRInternational normalised ratio

NOACsNovel oral anticoagulants

Download fulltext PDF



Autor: Hyun Goo Kang - Seung Jae Lee - Ji Yeon Chung - Jin Sung Cheong

Fuente: https://link.springer.com/



DESCARGAR PDF




Documentos relacionados